Texas, 2024

Hail and Damaging Wind in Texas, March 15, 2024

March 15, 2024 · NWS LCH · 4 events in 2 counties and zones

Showers and thunderstorms developed over southeast Texas along a stalled frontal boundary. A couple storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Showers and thunderstorms developed over southeast Texas along a stalled frontal boundary. A couple storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 15, 2:39 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 15, 2:39 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
339 PM CDT Fri Mar 15 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 330 PM CDT Fri Mar 15 2024

Complex situation in the short term will provide a rather active
period.

Convective outflow boundary and frontal system will move south for
the remainder of the afternoon and this evening before hanging up
between the I-10 corridor and the coast. Meanwhile, a short wave
in the southwest flow aloft will be moving across allowing for
thunderstorms to develop, especially over southeast Texas were
conditions have not been worked over and remain very warm and
unstable. A severe thunderstorm watch will be in effect through 7
pm for mainly damaging wind gusts and large hail. There is still
some uncertainty as to how strong storms will be move as they move
further east into and across the Sabine Basin this evening as loss
of daytime heating may help to rapidly decrease instability.

The surface boundary will remain stalled near the coast through
the weekend. Meanwhile, an upper level low will be cut-off over
the southwest U.S. Disturbances will eject out from the upper
level low and move in the southwest flow aloft across the region.
As these systems move across, they will interact with a very moist
air mass to go along with the extra focus from the nearby surface
boundary. Therefore, although the weekend will not be a washout,
there will be times when widespread shower and storms will be
moving across.

The best times for these waves of activity look to be late on
Saturday afternoon into Saturday evening. Then again late Sunday
night into the day on Sunday. With each wave there will be a
chance for strong storms with heavy rainfall. Wind gusts, hail,
and urban type street flooding will be the main concerns.

A dip in the northern stream on Sunday will help push a cold front
into the region and through the forecast area late Sunday. This
will push the deep moisture and unstable air mass away ending rain
chances.

Rua

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 330 PM CDT Fri Mar 15 2024

A rather sharp cold front will have moved through by the start of
the long term period on Monday with much cooler and drier air
moving in. Decent pressure gradient with the high pressure moving
in behind making for a rather cool and windy day.

The Canadian high pressure system will settle over the region on
Monday night into Tuesday morning providing rather cold
temperatures. Lows ranging from the mid to upper 30s in central
Louisiana to low to mid 40s elsewhere.

The high pressure system will move off to the east during Tuesday
with a warming trend beginning by mid week.

The upper level low that has been cut off over the southwest U.S.
will finally open up and move across the forecast area on Thursday
with a chance for showers and thunderstorms.

Rua

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Mar 15 2024

Convective outflow boundary and surface front is moving down into
the forecast area this afternoon. Strongest convection with this
system has moved through KAEX, meanwhile, this boundary may will
make it down into the KLFT/KARA terminals between 19z-23z with
brief gusty winds and thunderstorm activity. Western portion of
this line is expected to weaken before reaching KLCH/KBPT.

An upper level disturbance may bring another round of showers and
storms late this afternoon into evening hours with the potential
to affect the KBPT/KLCH/KLFT/KARA terminals between 15/23z-16/04z.

Frontal system will stall near the coast this evening with frontal
inversion trapping low level moisture that will bring about low
clouds and fog with MVFR conditions decreasing to IFR overnight.

Rua

&&

.MARINE...
Issued at 330 PM CDT Fri Mar 15 2024

For the marine area, in the near term fog formation is the big
question. Currently, fog has lifted with decent visibility being
reported. However, frontal boundary to the north will stall north
of the forecast area, keeping a warm and moist air mass in place
over relatively cooler water temperatures. Therefore, fog
potential looks high tonight into Saturday morning, and likely
become dense at times. Therefore a marine dense fog advisory will
be in effect from 10 pm tonight to 10 am Saturday.

Occasional showers and thunderstorms will remain in the forecast
with periods of sea fog through the weekend until a stronger
secondary cold front moves across late Sunday that will bring much
drier and cooler temperatures.

The north winds behind the front will be rather strong and gusty
into Monday with small craft advisory conditions likely.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  60  76  59  68 /  40  40  80  60
LCH  65  77  63  73 /  50  40  80  70
LFT  67  80  66  74 /  40  40  70  80
BPT  66  79  65  76 /  40  40  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory from 10 PM this evening to 10 AM CDT Saturday
     for GMZ430-432-435-436-450-452-455-470-472-475.

&&

SHORT TERM...07
LONG TERM....07
AVIATION...07

In the hours before

Special weather statement, Mar 15, 11:29 AM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1229 PM CDT Fri Mar 15 2024

LAZ028-029-031>033-151815-
Avoyelles LA-St. Landry LA-Evangeline LA-Allen LA-Rapides LA-
1229 PM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN RAPIDES...
EVANGELINE...AVOYELLES...NORTHERN ST. LANDRY AND NORTHEASTERN ALLEN
PARISHES THROUGH 115 PM CDT...

At 1229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Black Hawk to near Oakdale. Movement was
southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ville Platte, Marksville, Bunkie, Mamou, Simmesport, Glenmora,
Moreauville, Cheneyville, Turkey Creek, Palmetto, Bordelonville,
Bayou Current, Morrow, Cottonport, Pine Prairie, Mansura, Lecompte,
Hessmer, Chataignier, and Evergreen.

This includes Interstate 49 between mile markers 29 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Louisiana.

&&

LAT...LON 3123 9179 3120 9169 3117 9168 3114 9172
      3111 9170 3105 9172 3097 9181 3087 9180
      3085 9182 3078 9177 3075 9176 3052 9245
      3097 9271 3124 9200 3122 9199 3124 9195
      3122 9194 3124 9192 3126 9194 3129 9188
TIME...MOT...LOC 1729Z 303DEG 39KT 3112 9171 3083 9261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Mar 15, 1:04 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
204 PM CDT Fri Mar 15 2024

LAZ028-030>032-151930-
Evangeline LA-Allen LA-Beauregard LA-Rapides LA-
204 PM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL RAPIDES...
NORTHWESTERN EVANGELINE...EAST CENTRAL BEAUREGARD AND ALLEN PARISHES
THROUGH 230 PM CDT...

At 204 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Oberlin, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Oakdale, Kinder, Oberlin, Elizabeth, Dry Creek, Mittie, Grant, Pine
Prairie, Harmony, Allen Parish Airport, Leblanc, Beaver, and Bond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3045 9289 3060 9313 3078 9304 3096 9263
      3075 9232
TIME...MOT...LOC 1904Z 231DEG 38KT 3066 9282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Mar 15, 1:37 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
237 PM CDT Fri Mar 15 2024

LAZ055-152>154-243-252>254-152030-
Lower St. Martin LA-Upper Vermilion LA-Lower Iberia LA-
Southern Acadia LA-Lower Vermilion LA-Upper Iberia LA-
Lower St. Mary LA-Upper St. Mary LA-
237 PM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT IBERIA...ST. MARY...SOUTH CENTRAL
ACADIA...EASTERN VERMILION AND SOUTHEASTERN ST. MARTIN PARISHES
THROUGH 330 PM CDT...

At 237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Pierre Part to near Avery
Island to near Kaplan. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Iberia, Morgan City, Abbeville, Franklin, Patterson, Jeanerette,
Berwick, Kaplan, Freshwater City, Forked Island, Burns Point,
Intracoastal City, Bayou Vista, Cypremort Point, Stephensville, Avery
Island, Baldwin, Erath, Delcambre, and Ellerslie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2935 9136 2948 9144 2939 9149 2955 9141
      2956 9142 2941 9149 2964 9157 2951 9190
      2941 9185 2958 9205 2954 9236 3011 9247
      2997 9190 3006 9130 2963 9108 2955 9129
TIME...MOT...LOC 1937Z 322DEG 38KT 3001 9135 2992 9185 3004 9234

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Mar 15, 1:52 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
252 PM CDT Fri Mar 15 2024

LAZ029-032-033-152015-
Avoyelles LA-St. Landry LA-Evangeline LA-
252 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EVANGELINE...
SOUTHWESTERN AVOYELLES AND NORTH CENTRAL ST. LANDRY PARISHES THROUGH
315 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Prairie, or near Ville Platte, moving northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Ville Platte, Pine Prairie, Bayou Chicot, Whiteville, Indian Lake,
Chicot State Park, Reddell, and St. Landry.

This includes Interstate 49 between mile markers 35 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 9242 3075 9247 3093 9221 3074 9207
TIME...MOT...LOC 1952Z 244DEG 28KT 3073 9236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Calhoun
Local storm report, Mar 15, 2:27 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
327 PM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     Melville                30.70N 91.74W
03/15/2024                   St. Landry         LA   Emergency Mngr

            Photo and reports received of trees down in
            the Melville area. Time estimated by radar.

&&

MKC
Special weather statement, Mar 15, 2:29 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
329 PM CDT Fri Mar 15 2024

TXZ201-515-152115-
Hardin TX-Upper Jefferson TX-
329 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND SOUTH
CENTRAL HARDIN COUNTIES THROUGH 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devers, or 8 miles west of Sour Lake, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Sour Lake and Bevil Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 3034 9435 3011 9422 3007 9444 3011 9445
      3011 9460 3015 9461
TIME...MOT...LOC 2029Z 236DEG 20KT 3011 9455

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Calhoun

The radar

The Houston radar (KHGX), 100 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hardin

When
March 15, 3:01 PM CST
Where
Hardin County, 3.07 mi ESE of Grayburg
Measured
0.75 in hail
Reported by
Public
Coordinates
30.110, -94.350

Thunderstorm Wind, Jefferson

When
March 15, 3:30 PM CST
Where
Jefferson County, 0.91 mi SW of Voth
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.170, -94.190

A tree was downed along 7100 Tram Road in Beaumont.

Hail, Jefferson

When
March 15, 3:45 PM CST
Where
Jefferson County, 1.19 mi W of Voth
Measured
1.25 in hail
Reported by
Public
Coordinates
30.180, -94.200

A photo of half dollar sized hail was receive from near Bevil Oaks.

Hail, Hardin

When
March 15, 3:58 PM CST
Where
Hardin County, 0.91 mi NW of Loeb
Measured
1 in hail
Reported by
Public
Coordinates
30.190, -94.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168054, 1168057, 1168055, 1168056.